MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Codes Overheating of Device (1437); Power Problem (3010); Unexpected Shutdown (4019)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: device lot number was not provided, and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that the universal battery charger stopped working, all lights went off, and there was a smell of burning electrical wires.Troubleshooting was performed but the clinician was unable to resolve the issue by plugging cords in tighter, changing outlets, and turning the device on and off.The patient denied trauma or water intake to the device.The universal battery charger was exchanged.
 
Additional Manufacturer Narrative
Section a3: patient gender was requested but not provided.Section h6: medical device problem code corrected.Manufacturer¿s investigation conclusion: the reported event of the universal battery charger (ubc) unexpectedly not working and having a smell of burned electrical wires was confirmed.During the evaluation of the returned ubc, serial (b)(6), the unit was plugged into ac power and did not power on.The main printed circuit board assembly (pcba) was noted to have fluid ingress resulting in multiple electrically compromised components in channels 1 and 2.No further testing was performed.The customer was provided a repair quote and was requested to provide a purchase order.After several attempts to obtain a purchase order, it was not provided.The ubc was returned to the customer in unrepaired condition labeled not for human use.The provided information indicated that the patient denied trauma or water ingress to the device.The ubc was consequently exchanged.Multiple attempts were made to obtain additional information from the customer regarding the event; however, no response was received.A root cause for the reported event was due to fluid ingress on the main pcba.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The ubc instructions for use (ifu), rev.B explains under the responding to advisory messages how to troubleshoot any errors or alarms.The ubc ifu, rev.B states under the precautions section: "the metal contacts inside the ubc pockets should be kept clean and dry.Do not expose contacts to water, moisture, dirt, etc." no further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20967058
Report Number2916596-2024-52679
Device Sequence Number17151971
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)231205
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2024
Supplement Date Received by Manufacturer04/18/2025
Initial Report FDA Received Date12/18/2024
Supplement Report FDA Received Date04/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age45 YR
Patient SexUnknown
Patient Weight53 KG